Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 45, NWS Gaylord, MI

May 31, 1998Benzie County, Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 31, 1998, 2:30 AM EDT for Benzie County, Leelanau County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1998, 2:30 AM EDT (06:30 UTC)
Expired
May 31, 1998, 3:20 AM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Benzie County, MI, Leelanau County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 310632 RRA
SVRAPN
MIC019-089-MIZ514-535-536-310720-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
230 AM EDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEELANAU COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN
  LOWER MICHIGAN
  NORTHWESTERN BENZIE COUNTY INCLUDING ADJACENT COASTAL WATERS IN
  NORTHWESTERN LOWER MICHIGAN

* UNTIL 320 AM EDT

* AT 228 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS 16 MILES SOUTHWEST OF EMPIRE MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  EMPIRE BY 250 AM EDT
  GLEN HAVEN BY 256 AM EDT
  BURDICKVILLE BY 257 AM EDT
  CEDAR BY 306 AM EDT

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.

EME/HURLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:45 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 30, 10:45 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1045 PM EDT SAT MAY 30 1998

MAINLY COSMETIC CHANGES EXPECTED TO NRN LWR/ERN UPR MI ZONE FCST
UPDATES. MAIN CONCERN OVERNIGHT WILL BE THE THREAT FOR SEVERE WEATHER.
00Z REGIONAL SOUNDINGS AND MODEL FCSTS CONTINUE TO INDICATE IMPRESSIVE
SHEAR PROFILE OVERNIGHT. MODIFIED KAPX 00Z HODOGRAPH FOR EXPECTED
CONDITIONS AT 09Z (USING 21Z RUC DATA) SHOWS STORM-RELATIVE HELICITIES
OF 230 IN 0-2 KM LYR AND 150 IN 0-3 KM LYR...ASSUMING STORM MOTION
EQUALING 0-3 KM MEAN WIND (250 AT 30-35 KTS). THIS WOULD TEND TO FAVOR
MULTICELL CLUSTER/LINE STORMS WITH GOOD BOW ECHO POTENTIAL. HWVR...
GIVEN EXPECTED WIND PROFILE A SLIGHT RIGHT TURN IN THE STORM MOTION
WOULD SIGNIFICANTLY INCREASE LOW LVL STREAMWISE HELICITY AND THUS
SUPERCELL POTENTIAL AS LONG AS THE INSTABILITY IS THERE.

PRIMARY QUESTION THEN WILL BE DEGREE OF LOW LVL INSTABILITY NECESSARY
TO TRANSPORT THESE HIGH WIND SPEEDS DOWN TO SFC. CURRENT KAPX WSR-88D
LOOPS INDICATING ELEVATED/WARM FRONTAL CONVECTION FIRING ACROSS
PORTIONS OF NW LWR. STRONG POSITIVE THTE ADVECTION AT 850 NOTED
UPSTREAM IN WAKE OF WARM FRONT...THOUGH INCREASING MSTR AT MID LVLS
WILL TEND TO LIMIT 850-700 MB THTE LAPSE RATES AND THUS POTENTIAL
INSTABILITY WITH ANY LIFT. 21Z RUC INDICATES MSTR FLUX CONVERGENCE AT
LOW LVLS PEAKING AROUND 09Z...WITH STRONG DYNAMICAL LIFT STILL EXPECTED
FROM RIGHT ENTRANCE/ LEFT EXIT COUPLING OF UPPER LEVEL JET CORES. 21Z
RUC ALSO SHOWS SFC DWPTS CREEPING INTO THE MIDDLE/UPR 60S ACRS SRN PTNS
OF NRN LWR BY 09Z...MUCH HIGHER THAN WHAT IS INDICATED BY NGM/FWC
GUIDANCE. THIS WORST-CASE SCENARIO WOULD LIMIT THE SFC-850 STABILITY/
CONVECTIVE INHIBITION (SFC BASED CAPES 1000-1500 G/KG, 850 MB BASED
CAPES OF 2000-2500 J/KG) AND THUS ALLOW A BETTER CHANCE FOR WET
MICROBURSTS. WILL HAVE TO CERTAINLY KEEP AN EYE ON IT...K-INDICIES
PEAKING OVER 40 WOULD CERTAINLY SUGGEST GOOD HEAVY RAIN POTENTIAL.

HURLEY

In the hours before

Special weather statement, May 31, 1:10 AM EDT, 1 hour 20 minutes before
MIZ008-015>036-041-042-311800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
110 AM EDT SUN MAY 31 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR ALL OF NORTHERN LOWER
MICHIGAN SOUTH OF M-32...AND A SLIGHT RISK OF SEVERE WEATHER NORTH OF
M-32 ACROSS THE FAR NORTHERN PORTION OF THE LOWER PENINSULA TO INCLUDE
THE STRAITS AREA. AS A RESULT...SPOTTER ACTIVATION WILL LIKELY BE NEEDED
LATE TONIGHT TROUGH DAYBREAK. AT THIS TIME...ANY THUNDERSTORMS THAT
DEVELOP ACROSS EASTERN UPPER MICHIGAN ARE NOT EXPECTED TO BECOME
SEVERE.

THUNDERSTORMS THAT DEVELOPED LATE LAST EVENING WERE ASSOCIATED WITH A
WARM FRONT THAT WILL LIFT NORTHEAST AND CLEAR MUCH OF NORTHERN LOWER
MICHIGAN. SOUTH OF THIS WARM FRONT...BASICALLY SOUTH OF M-32...THE
AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE LATE TONIGHT AS ANOTHER
LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP AHEAD OF A QUICK MOVING
COLD FRONT. THESE STORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN
SHORELINE BETWEEN 3 AND 5 AM...THEN RACE EAST-NORTHEAST AT 45 MPH AND
REACH NORTHEAST LOWER MICHIGAN BETWEEN 5 AND  7 AM. STORMS SHOULD THEN
MOVE OUT OF NORTHERN LOWER MICHIGAN BY 8 AM.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE WIND GUSTS
OF 60 TO 70 MPH ASSOCIATED WITH SQUALL LINES. 1/2 TO 3/4 INCH HAIL IS
ALSO POSSIBLE.

THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME EXTREMELY DANGEROUS.
PLEASE STAY TUNDED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR
RADIO STATIONS...OR THE INTERNET FOR THE LATEST WEATHER INFORMATION
CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN. ON
THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS.

HURLEY
Special weather statement, May 31, 1:12 AM EDT, 1 hour 18 minutes before
MIZ008-015>036-041-042-311800-

SEVERE WEATHER OUTLOOK...CORRECTED.
NATIONAL WEATHER SERVICE GAYLORD MI
110 AM EDT SUN MAY 31 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A MODERATE RISK OF SEVERE WEATHER FOR ALL OF NORTHERN LOWER
MICHIGAN SOUTH OF M-32...AND A SLIGHT RISK OF SEVERE WEATHER NORTH OF
M-32 ACROSS THE FAR NORTHERN PORTION OF THE LOWER PENINSULA TO INCLUDE
THE STRAITS AREA. AS A RESULT...SPOTTER ACTIVATION WILL LIKELY BE NEEDED
LATE TONIGHT TROUGH DAYBREAK. AT THIS TIME...ANY THUNDERSTORMS THAT
DEVELOP ACROSS EASTERN UPPER MICHIGAN ARE NOT EXPECTED TO BECOME
SEVERE.

THUNDERSTORMS THAT DEVELOPED LATE LAST EVENING WERE ASSOCIATED WITH A
WARM FRONT THAT WILL LIFT NORTHEAST AND CLEAR MUCH OF NORTHERN LOWER
MICHIGAN. SOUTH OF THIS WARM FRONT...BASICALLY SOUTH OF M-32...THE
AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE LATE TONIGHT AS ANOTHER
LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP AHEAD OF A QUICK MOVING
COLD FRONT. THESE STORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN
SHORELINE BETWEEN 3 AND 5 AM...THEN RACE EAST-NORTHEAST AT 45 MPH AND
REACH NORTHEAST LOWER MICHIGAN BETWEEN 5 AND  7 AM. STORMS SHOULD THEN
MOVE OUT OF NORTHERN LOWER MICHIGAN BY 8 AM.

THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE WIND GUSTS
OF 60 TO 80 MPH ASSOCIATED WITH SQUALL LINES. 1/2 TO 3/4 INCH HAIL IS
ALSO POSSIBLE.

THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME EXTREMELY DANGEROUS.
PLEASE STAY TUNDED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR
RADIO STATIONS...OR THE INTERNET FOR THE LATEST WEATHER INFORMATION
CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN. ON
THE INTERNET GO TO WWW.CRH.NOAA.GOV/APX IN LOWER CASE LETTERS.

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:50 AM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac50 min
May 31, 3:44 AM EDTSevere Thunderstorm WarningAPXBenzie, Manistee61 min
May 31, 4:04 AM EDTSevere Thunderstorm WarningAPXGrand Traverse, Leelanau, Wexford46 min
May 31, 4:48 AM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Missaukee, Roscommon47 min
May 31, 4:50 AM EDTSevere Thunderstorm WarningAPXBenzie, Manistee50 min
May 31, 4:56 AM EDTSevere Thunderstorm WarningAPXGrand Traverse, Wexford49 min
May 31, 5:21 AM EDTTornado WarningAPXAntrim, Kalkaska49 min
May 31, 5:26 AM EDTSevere Thunderstorm WarningAPXCrawford, Roscommon49 min
May 31, 5:26 AM EDTSevere Thunderstorm WarningAPXOtsego49 min
May 31, 5:46 AM EDTTornado WarningAPXCrawford49 min
May 31, 5:49 AM EDTSevere Thunderstorm WarningAPXMontmorency, Oscoda46 min
May 31, 5:49 AM EDTSevere Thunderstorm WarningAPXOgemaw46 min
May 31, 6:04 AM EDTTornado WarningAPXOscoda51 min
May 31, 6:07 AM EDTSevere Thunderstorm WarningAPXArenac, Iosco63 min
May 31, 6:07 AM EDTSevere Thunderstorm WarningAPXAlcona, Alpena63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.